Article

Hypermagnesemia following an acute ingestion of Epsom salt in a patient with normal renal function.

San Diego Regional Poison Center, University of California, San Diego Medical Center 92103-8925, USA.
Journal of toxicology. Clinical toxicology 02/1996; 34(6):735-9. DOI: 10.3109/15563659609013838
Source: PubMed

ABSTRACT CASE REPORT: Hypermagnesemia is a rare condition that commonly follows excessive therapeutic administration of magnesium sulfate to treat eclampsia of pregnancy. Signs and symptoms of this condition include extreme muscle weakness, loss of deep tendon reflexes, mental status depression, and cardiac dysrhythmias. Clinically significant hypermagnesemia following oral or rectal administration of magnesium containing products in patients with normal renal function is rare. We report a case of hypermagnesemia following massive Epsom salt ingestion that resulted in extreme musculoskeletal weakness and altered mentation.

0 Followers
 · 
72 Views
  • Source
    [Show abstract] [Hide abstract]
    ABSTRACT: Halitosis is an unpleasant or offensive odour, emanating from the oral cavity. In approximately 80% of all cases, halitosis is caused by microbial degradation of oral organic substrates. Major degradation products are volatile sulphur-containing compounds. In this review, the available management methods of halitosis and their effectiveness and significance are presented and discussed. Undoubtedly, the basic management is mechanically reducing the amount of micro-organisms and substrates in the oral cavity. Masking products are not, and antimicrobial ingredients in oral healthcare products are only temporary effective in reducing micro-organisms or their substrates. Good short-term results were reported with chlorhexidine. Triclosan seems less effective, essential oils and cetylpyridinium chloride are only effective up to 2 or 3 h. Metal ions and oxidizing agents, such as hydrogen peroxide, chlorine dioxide and iminium are active in neutralizing volatile sulphur-containing compounds. Zinc seems to be an effective safe metal at concentrations of at least 1%. The effectiveness of active ingredients in oral healthcare products is dependent on their concentration and above a certain concentration the ingredients can have unpleasant side effects. Tonsillectomy might be indicated if (i) all other causes of halitosis are managed properly; (ii) halitosis still persists and (iii) crypts in tonsils are found to contain malodorous substrates.
    Oral Diseases 02/2008; 14(1):30-9. DOI:10.1111/j.1601-0825.2006.01350.x · 2.40 Impact Factor
  • Source
    [Show abstract] [Hide abstract]
    ABSTRACT: To report a case of severe hypermagnesemia caused by magnesium hydroxide in a woman with normal renal function. A 42-year-old Hispanic woman with schizophrenia and bipolar affective disorder was transported from jail to the emergency department with confusion, abdominal pain, vomiting, and constipation. She had been treated in jail with magnesium hydroxide, ordered as milk of magnesia 30 mL po each night and Maalox 30 mL po three times daily. Additional medications included lithium carbonate 300 mg po three times daily, chlorpromazine 150 mg po three times daily, benztropine mesylate 1 mg po twice daily, and docusate sodium 100 mg po each morning. Her temperature was 35.1 degrees C, blood pressure 108/58 mm Hg, heart rate 112 beats/min, and respiratory rate 24 breaths/min. She would respond only briefly to voice or painful stimuli. Her abdomen was distended and diffusely tender. Laboratory tests included serum magnesium concentration 9.1 mEq/L (normal 1.3-2), blood urea nitrogen 16 mg/dL (8-22), creatinine 0.9 mg/dL (0.5-1.1), calcium 3.9 mEq/L (4.2-5.2), and lithium 1.0 mEq/L. A laparotomy was performed, and an adhesive band from a previous oophorectomy was found to be compressing the sigmoid colon. Hypermagnesemia, hypothermia, and hypotension continued in the intensive care unit. Despite successful treatment of the hypermagnesemia with calcium, intravenous fluids, and furosemide, the patient's cardiac rhythm degenerated into fatal, pulseless electrical activity on postoperative day 2. This case of severe hypermagnesemia from magnesium hydroxide ingestion illustrates many of the risk factors for hypermagnesemia in patients with normal renal function. People using magnesium-containing medications for relief of gastrointestinal distress may be at increased risk for hypermagnesemia. A brief review of magnesium physiology, clinical effects, and treatment is provided. Frequent use of the laboratory to identify hypermagnesemia is encouraged because it is often a clinically unexpected finding and responds well to early treatment.
    Annals of Pharmacotherapy 03/1998; 32(3):312-5. DOI:10.1345/aph.17284 · 2.92 Impact Factor
  • Source
    [Show abstract] [Hide abstract]
    ABSTRACT: We report a case of fatal hypermagnesemia resulting from the unsupervised use of high doses of magnesium oxide administered as part of a regimen of megavitamin and megamineral therapy to a child with mental retardation, spastic quadriplegia, and seizures. The treatment regimen was given at the recommendation of a dietician working as a private nutritional consultant without the involvement or notification of the child's pediatrician. Hypermagnesemia is an uncommon but serious side effect of the use of magnesium containing compounds. These compounds are widely used as laxatives and dietary supplements, and serious side effects are uncommon when used in appropriate dosages and with adequate supervision. The use of alternative medical therapies, including megavitamin/megamineral therapy, is widespread. Many patients use alternative medicine or seek care from alternative medicine practitioners without the recommendation or knowledge of their primary physicians. Despite unproved benefit, many alternative therapies may be safe. However, unsupervised use of generally safe treatments can result in serious side effects. This case report serves to illustrate the characteristic pathophysiologic changes of severe hypermagnesemia, an entity rarely seen in pediatric practice, and more importantly, it alerts primary care and subspecialty pediatricians to be aware of and monitor the use of alternative medical therapies in their patients.
    PEDIATRICS 03/2000; 105(2):E18. DOI:10.1542/peds.105.2.e18 · 5.30 Impact Factor